Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 95, NWS Wichita, KS

April 24, 2006Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2006, 7:38 PM CDT for Reno County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2006, 7:38 PM CDT (00:38 UTC)
Expired
Apr 24, 2006, 8:04 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 1:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 250038
SVRICT
KSC155-250145-
/O.NEW.KICT.SV.W.0095.060425T0038Z-060425T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT MON APR 24 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 845 PM CDT.

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PRETTY PRAIRIE...MOVING NORTHEAST AT 40
  MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ARLINGTON...HAVEN...PARTRIDGE...PRETTY PRAIRIE...SOUTH
  HUTCHINSON...YODER...CHENEY LAKE

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THIS IS A DANGEROUS STORM.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3792 9821 3772 9817 3773 9769 3812 9771

$$

BOWMAN
2 follow-up statements
000 
WWUS53 KICT 250046
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT MON APR 24 2006

KSC155-250145-
/O.CON.KICT.SV.W.0095.000000T0000Z-060425T0145Z/
RENO KS-
746 PM CDT MON APR 24 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN RENO
COUNTY UNTIL 845 PM CDT...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF PARTRIDGE...OR 14
MILES SOUTHWEST OF HUTCHINSON...AND MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR SOUTH HUTCHINSON BY  805 PM CDT.

THE TOWN OF YODER IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3792 9821 3772 9817 3773 9769 3812 9771

$$

KLEINSASSER
000 
WWUS53 KICT 250104
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT MON APR 24 2006

KSC155-250114-
/O.CAN.KICT.SV.W.0095.000000T0000Z-060425T0145Z/
RENO KS-
804 PM CDT MON APR 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RENO COUNTY HAS
BEEN CANCELLED...

AT 802 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3792 9821 3772 9817 3773 9769 3812 9771

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:53 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 24, 4:53 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT MON APR 24 2006

.MESO UPDATE...
WE ARE SENDING OUT A QUICK UPDATE ON STORM TYPE POTENTIAL DURING THE
NEXT COUPLE OF HOURS.

LATEST RADAR LOOP SHOWING SOME GOOD ELEVATED SUPERCELLS DEVELOPING
OVER SUMNER AND COUNTIES. THESE STORMS MAY END UP PRODUCING HAIL
LARGER THAN 2 INCHES AS THEY MOVE NORTHEAST AT 30 TO 35 MPH. FURTHER
WEST JUST WEST OF PRATT...THE CONVECTIVE INHIBITION CONTINUES TO
LOWER ALONG AND JUST AHEAD OF THE FRONT. THIS AREA APPEARS TO
BECOMING PRIMED FOR SURFACE BASED CONVECTION. STRETCHING PARAMETER
ALSO LOOKS FAVORABLE DUE TO STEEP LOW LEVEL LAPSE RATES DEVELOPING
OVER THAT REGION. 0-1KT HELICITY IS AROUND 150 M2/S2 WHICH COULD
LEAD TO THE POTENTIAL FOR TORNADOGENISIS ESPECIALLY IF A STORM
DEVELOPS ALONG A BOUNDARY.

COX

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT MON APR 24 2006/

DISCUSSION...

FORECAST PROBLEMS:
1) SEVERE CONVECTIVE POTENTIAL TONIGHT.
2) MINIMUM TEMPERATURES TUESDAY NIGHT.

TONIGHT:
FORECAST FOCUS IS ON SEVERE CONVECTIVE POTENTIAL...ESPECIALLY THIS
EVENING. AS OF 3 PM...SEVERE THUNDERSTORMS HAD DEVELOPED OVER
NORTH-CENTRAL OK IN GARFIELD COUNTY JUST E OF TRIPLE POINT. WITH
MID-LEVEL SHORT-WAVE MOVING E/NE ACROSS WRN KS EXPECT STRONG COLD
FRONT TO SURGE SE ACROSS KS. AMPLE MOISTURE COUPLED WITH STEEP()
MID-LEVEL LAPSE RATES DEPICT GREATEST SEVERE THREAT TO BE IN FORM
OF LARGE HAIL. WITH WARM FRONT DRAPED IN W-E MANNER ACROSS NRN OK
WILL NEED TO KEEP WATCH FOR TORNADIC POTENTIAL...ESPECIALLY ACROSS
SRN TIER COUNTIES OF SC KS. WITH COLD FRONT PROGGED TO SURGE SE...
SE KS SHOULD EXPECT NUMEROUS STRONG-SEVERE THUNDERSTORMS LATE THIS
EVENING AS BOUNDARY TO ENCOUNTER RICHER LOWER-DECK MOISTURE IN
THIS PART OF NEIGHBORHOOD. PRECIPITABLE WATERS IN 1.5-1.7 INCH
RANGE MOMENTARILY RIASED CONCERNS FOR FLASH FLOOD ISSUANCE. WITH 3
HOURLY FLASH FLOOD GUIDANCE GENERALLY IN 2.5 TO 3.0 INCH RANGE
HAVE OPTED TO HOLD OFF ISSUANCE UNTIL BETTER FEEL ESTABLISHED WITH
RESPECT RAINFALL RATES.

TUESDAY:
WITH STRONG COLD FRONT PROGGED TO SURGE SE ACROSS KS/MO BORDER...
CHANCES FOR -SHRA TO BE GREATEST ACROSS SE KS WHERE NO DOUBT
CLOSER TO SFC-850MB WRAP-AROUND.

TUESDAY NIGHT:
FORECAST FOCUS IS ON LOW TEMPERATURES. LARGE SFC HIGH SETTLES SE
ACROSS NEBRASKA AND WRN/CENTRAL KS. 1000-500MB THICKNESSES
LOWERING TO 546DM COUPELD WITH CLEARING WOULD SUPPORT MINS 35F
WITH CENTRAL KS ON COLDER SIDE OF FENCE.

WED-THU NIGHT:
QUIET WEATHER SLATED ALL AREAS AS PREVIOUSLY-MENTIONED HIGH
PRESSURE AREA DOMINATES WHILE DRIFTING SE TOWARD LOWER MS VALLEY.

FRIDAY & FRIDAY NIGHT: (CORRECTED)
NEXT CHANCE FOR TSRA SLATED THESE PERIODS AS NEXT COLD FRONT MOVES
SE INTO CENTRAL KS FRIDAY MORNING IN RESPONSE TO FAIRLY POTENT
MID-LEVEL SHORTWAVE SPRINTING SE ACROSS NRN PLAINS. SOME CONCERN
AS TO MOISTURE MAGNITUDE. AS SUCH..HAVE TAKEN CONSERVATIVE
APPROACH TO POPS ASSIGNING 20-30% WITH SLIGHTLY HIGHER POPS
ASSIGNED TO CENTRAL KS ON FRIDAY...WITH CHANCES GRADUALLY
INCREASED TO 30-40% FRIDAY NIGHT ACROSS PRIMARILY SC & SE KS AS
COLD FRONT CONTINUES SE JAUNT ACROSS FORECAST AREA.

SATURDAY-SUNDAY:
NO SIGNIFICANT CHANGES MADE TO INHERITED FORECAST.

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    43  50  35  65 /  70  30   0   0
HUTCHINSON      40  49  34  65 /  60  30   0   0
NEWTON          43  48  35  65 /  70  40   0   0
ELDORADO        45  48  35  64 /  80  40   0   0
WINFIELD-KWLD   47  52  36  65 /  80  40   0   0
RUSSELL         37  47  33  66 /  40  30   0   0
GREAT BEND      37  49  33  66 /  40  30   0   0
SALINA          40  47  34  65 /  60  30   0   0
MCPHERSON       41  47  34  65 /  60  30   0   0
COFFEYVILLE     54  54  37  65 /  90  40   0   0
CHANUTE         51  51  37  65 /  90  50   0   0
IOLA            50  51  36  65 /  90  50   0   0
PARSONS-KPPF    53  53  37  65 /  90  50   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 24, 5:56 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT MON APR 24 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
556 PM CDT MON APR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY EAST OF A
WICHITA TO MARION TO WELLINGTON LINE. THESE STORMS WILL HAVE THE
POTENTIAL OF PRODUCING LARGE HAIL UP TO BASEBALL SIZE HAIL THROUGH 9
PM.

MORE STORMS ARE EXPECTED TO DEVELOP MAINLY WEST OF THE INTERSTATE 35
AND I-135 CORRIDOR AND MOVE EAST AT 20 TO 30 MPH. THESE STORMS WILL
HAVE THE POTENTIAL OF PRODUCING LARGE HAIL...DAMAGING WINDS AND EVEN
AN ISOLATED TORNADO THROUGH 9 PM. THESE STORMS WILL CONTINUE INTO
THE OVERNIGHT HOURS...ESPECIALLY OVER SOUTHEAST KANSAS...WITH THE
MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT.
AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND
OVERNIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/LAWSON

In the hours before

Special weather statement, Apr 24, 6:40 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT MON APR 24 2006

KSZ071-072-095-096-250015-
ALLEN-NEOSHO-WILSON-WOODSON-
640 PM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...NEOSHO...WILSON AND WOODSON COUNTIES...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YATES CENTER TO ST.
PAUL...AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN
Local storm report, Apr 24, 6:44 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             1 NW MADISON            38.14N 96.15W
04/24/2006  E1.75 INCH       GREENWOOD          KS   LAW ENFORCEMENT

&&

MJR
Special weather statement, Apr 24, 7:11 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT MON APR 24 2006

KSZ100-250045-
LABETTE-
711 PM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CHETOPA...AND MOVING EAST AT 50
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN
Special weather statement, Apr 24, 7:15 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT MON APR 24 2006

KSZ093-098-250115-
CHAUTAUQUA-COWLEY-
715 PM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND COWLEY COUNTIES...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF CEDAR VALE...AND MOVING EAST AT
30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN
Special weather statement, Apr 24, 7:24 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT MON APR 24 2006

KSZ067-082-250100-
KINGMAN-RENO-
724 PM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGMAN...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN
Special weather statement, Apr 24, 7:31 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT MON APR 24 2006

KSZ070-250115-
GREENWOOD-
731 PM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF EUREKA...AND MOVING EAST AT
35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:01 PM CDTSevere Thunderstorm WarningICTButler18 min
Apr 25, 3:33 AM CDTFrost AdvisoryICTBarton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more28 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.